Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 13, NWS Brownsville, TX

May 14, 2019Hidalgo County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at May 14, 2019, 4:44 AM CDT for Hidalgo County, Texas. It was in force for 46 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2019, 4:44 AM CDT (09:44 UTC)
Expired
May 14, 2019, 5:30 AM CDT
In force
46 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Hidalgo County, TX

The radar

The Brownsville radar (KBRO), 77 km from the middle of the area, began a volume at 09:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 5:00 AM CDTTSTM WND DMG8 Ssw Alamo, TXTHE SANTA ANA NATIONAL WILDLIFE REFUGE REPORTED A LARGE TREE DOWN ON THE ROAD, TAKING SOME POWER LINES DOWN WITH IT AROUND 5:00 AM.
May 14, 5:00 AM CDTHAIL 1.753 S Alamo, TXPUBLIC REPORTED GOLF BALL SIZE HAIL 2.7 MILES SOUTH OF ALAMO AT 5:00 AM
May 14, 5:00 AM CDTHAIL 1.753 S Alamo, TXPUBLIC REPORTED GOLF BALL SIZE HAIL 2.7 MILES SOUTH OF ALAMO AT 5:00 AM.
May 14, 5:10 AM CDTTSTM WND DMGSouth Alamo, TXDOWNED TREE IN SOUTH ALAMO. REPORT RELAYED VIA SOCIAL MEDIA. TIME ESTIMATED BY RADAR.
May 14, 5:14 AM CDTHAIL 1Alamo, TXPUBLIC ESTIMATED QUARTER SIZE HAIL FALLING IN THE CITY OF ALAMO AT 5:14 AM VIA SOCIAL MEDIA REPORT.
May 14, 5:25 AM CDTTSTM WND DMGNorth Alamo, TXHIDALGO COUNTY EM REPORTS SEVERAL DOWNED TREES AND FENCES IN THE CITY OF NORTH ALAMO. TIME ESTIMATED BY RADAR.
May 14, 5:25 AM CDTTSTM WND DMGRed Barn Colonia, TXHIDALGO COUNTY EM REPORTS A ROOF BLOWN OFF A MOBILE HOME IN NORTH ALAMO. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 9.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2019-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1692 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2019-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1692 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

248 
WUUS54 KBRO 140944
SVRBRO
TXC215-141030-
/O.NEW.KBRO.SV.W.0013.190514T0944Z-190514T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Brownsville TX
444 AM CDT Tue May 14 2019

The National Weather Service in Brownsville has issued a

* Severe Thunderstorm Warning for...
  Southeastern Hidalgo County in Deep South Texas...

* Until 530 AM CDT.

* At 444 AM CDT, a severe thunderstorm was located 8 miles south of
  Hidalgo High School, or 8 miles south of Hidalgo, moving northeast
  at 30 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Pharr, Weslaco, San Juan, Alamo, Donna, Hidalgo, North McAllen,
  South McAllen, Edinburg Regional Medical Center and Austin Middle
  School.

This includes the following highways...
 Interstate Highway 69 C between mile markers 1 and 4.
 US Highway 281 between mile markers 784 and 800.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2604 9808 2605 9807 2607 9808 2606 9810
      2606 9813 2607 9813 2605 9815 2607 9818
      2606 9820 2608 9822 2607 9825 2610 9829
      2612 9827 2612 9829 2610 9830 2610 9831
      2630 9823 2618 9796 2604 9806
TIME...MOT...LOC 0944Z 206DEG 25KT 2598 9824 

HAIL...1.75IN
WIND...60MPH
 
$$

GB
2 follow-up statements
477 
WWUS54 KBRO 141000
SVSBRO

Severe Weather Statement
National Weather Service Brownsville TX
500 AM CDT Tue May 14 2019

TXC215-141030-
/O.CON.KBRO.SV.W.0013.000000T0000Z-190514T1030Z/
Hidalgo TX-
500 AM CDT Tue May 14 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR SOUTHEASTERN HIDALGO COUNTY...

At 459 AM CDT, a severe thunderstorm was located over Santa Ana
National Wildlife Refuge, or near Hidalgo, moving northeast at 30
mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Pharr, Weslaco, San Juan, Alamo, Donna, Hidalgo, North McAllen, South
McAllen, Edinburg Regional Medical Center and Austin Middle School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.

&&

LAT...LON 2604 9808 2605 9807 2607 9808 2606 9810
      2606 9813 2607 9813 2605 9815 2607 9818
      2606 9820 2608 9822 2607 9825 2610 9829
      2612 9827 2612 9829 2610 9830 2610 9831
      2630 9823 2618 9796 2604 9806
TIME...MOT...LOC 0959Z 206DEG 25KT 2608 9819 

HAIL...2.00IN
WIND...60MPH
 
$$

GB
917 
WWUS54 KBRO 141012
SVSBRO

Severe Weather Statement
National Weather Service Brownsville TX
512 AM CDT Tue May 14 2019

TXC215-141030-
/O.CON.KBRO.SV.W.0013.000000T0000Z-190514T1030Z/
Hidalgo TX-
512 AM CDT Tue May 14 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR SOUTHEASTERN HIDALGO COUNTY...

At 511 AM CDT, a severe thunderstorm was located near Monte Alto, or
near Hargill, moving northeast at 30 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Pharr, Weslaco, San Juan, Alamo, Donna, Austin Middle School, South
Pharr Elementary School, Buckner Elementary School, P S J A North
High School and Donna Public Library.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.

&&

LAT...LON 2604 9808 2605 9807 2607 9808 2606 9810
      2606 9813 2607 9813 2605 9815 2607 9818
      2606 9820 2608 9822 2609 9825 2610 9825
      2613 9823 2627 9815 2618 9796 2604 9806
TIME...MOT...LOC 1011Z 206DEG 25KT 2639 9802 

HAIL...2.00IN
WIND...60MPH
 
$$

GB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 4:27 AM CDT, 17 minutes earlier.

Area forecast discussion, May 14, 4:27 AM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
427 AM CDT Tue May 14 2019

.SHORT TERM (Now through Wednesday): KBRO Doppler radar shows a
slow development of isolated showers over the southern half of the
BRO CWFA right now. Convection is forecast to increase in areal
coverage after sunrise this morning courtesy of the passage of a
disturbance in the middle layers of the atmosphere and an
increasingly moist onshore flow from the east. In fact, due to the
increasing available moisture, a mention of locally heavy
rainfall has been indicated in the official forecast for today.
However, for tonight and Wednesday, only isolated showers and
thunderstorms will occur as precipitable water values decrease
slightly but a 500 mb trough gradually moves towards Deep South
Texas and the Rio Grande Valley from the northwest. The
continuation of significant cloud and the onshore flow from the
east will maintain slightly below normal temperatures for the
short term forecast period.

.LONG TERM (Wednesday Night through Monday):Model differences in
pop and temperature guidance Wednesday night and Thursday make
for a low confidence forecast. Confidence trends improve slight
for the latter portions of the long term with global model
becoming more in sync with a trough to north and subtropical ridge
building from the south. ECMWF/GFS guidance still showing from
differences in pops and temperatures which continues to deal some
uncertainty in which model and eventual forecast verifies.

Mid-level Ridge continues to build over Texas Wed night/Thursday
however sfc-700mb moisture persist under a drier NW flow aloft. EC
continues with moderate pops and lower temperatures while the GFS
is virtually dry and warmer Thursday. Light E-SE sfc-800mb winds
and relatively deep moisture may result in a few showers or
even a thunderstorm Wednesday night and now for Thursday
especially if a decent sea breeze develops. Trending on the lower
end of the temperature guidance due to another mostly cloudy day
and the easterly flow off the Gulf.

A warmer, and slightly drier trend continues for the Friday and
now for Saturday. Global models are in better agreement with the
ridge passing overhead and drier mid level air over DSTX/RGV
Friday. Better agreement with an approaching 500mb trough Saturday
with now both models showing the base of the trough moving
through the Texas Panhandle and a cold front moving into Central
Texas. Kept the CWA dry until Saturday night when both models show
better QPF signal as the front may approach SC Texas. The
trailing front lingers over SC/SE Texas Sunday as the 500mb trough
is indicated to move slower through the Plains. The closer
proximity of the front and sufficient moisture shown by both the
GFS/EC looks enough for a slight chance of convection Sunday.

Rain chances diminish Monday and Tuesday as the subtropical ridge
looks to become the dominate feature next week. Dry and hot
conditions are forecast at this time.

&&

.MARINE:(Now through Wednesday): Buoy 42020 reported east winds
around 12 knots gusting to around 14 knots with seas slightly under
4.5 feet with a period of 6 seconds at 250 CDT/750 UTC. Favorable
marine conditions will continue along the Lower Texas Coast due to
high pressure over the western Gulf of Mexico. Light to moderate
winds and low to moderate seas are anticipated with Small Craft
Exercise Caution and Small Craft Advisory not likely to be needed.

Wednesday night through Saturday: Moderate southeast winds and
slight seas are likely for the coastal waters Wed night and
Thursday with weak high pressure over the Gulf and mid level ridge
over Texas. Pressure gradient steadily strengthens Friday and
Saturday as ow pressure strengthens over the Southern Plains.
Small Craft advisories are becoming more likely for all coastal
waters Saturday. A cold front moves into SE/SC Texas Sunday
which may temporarily weaken the onshore flow.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  84  73  84  74 /  50  20  20  20
BROWNSVILLE          85  73  87  74 /  50  20  20  20
HARLINGEN            85  72  87  73 /  50  20  20  20
MCALLEN              87  72  89  74 /  50  20  20  20
RIO GRANDE CITY      88  71  89  72 /  50  20  20  20
SOUTH PADRE ISLAND   80  74  80  76 /  50  20  20  20

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

66...Short term
59...Long term
Hazardous weather outlook, May 14, 4:31 AM CDT, 13 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
431 AM CDT Tue May 14 2019

TXZ248>257-351-353-151100-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
431 AM CDT Tue May 14 2019

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are forecast. Locally heavy
rainfall may be produced by any of the heavier or more persistent
showers and thunderstorms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

An elevated risk of rip currents is possible at the beaches of
South Padre Island and at Boca Chica Beach Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-151100-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
431 AM CDT Tue May 14 2019

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Small Craft Advisories may be needed along the Lower Texas Coast
Friday night through Saturday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed.

In the hours before

Special weather statement, May 14, 4:36 AM CDT, 8 minutes before
Special Weather Statement
National Weather Service Brownsville TX
436 AM CDT Tue May 14 2019

TXZ253-141015-
Southern Hidalgo TX-
436 AM CDT Tue May 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HIDALGO COUNTY UNTIL
515 AM CDT...

At 435 AM CDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Hidalgo High School, or 13 miles south of Hidalgo,
moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pharr, Weslaco, San Juan, Alamo, Donna, Hidalgo, South McAllen,
Edinburg Regional Medical Center, Austin Middle School and South
Pharr Elementary School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2607 9808 2606 9810 2606 9813 2607 9813
      2605 9815 2607 9818 2606 9820 2608 9822
      2607 9825 2610 9829 2611 9827 2612 9827
      2612 9829 2630 9819 2616 9792 2606 9800
      2606 9803 2604 9804 2605 9806 2604 9808
TIME...MOT...LOC 0935Z 211DEG 23KT 2591 9828

GB

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 4:36 AM CDTSpecial Weather StatementBROHidalgo39 min
May 14, 5:25 AM CDTSevere Thunderstorm WarningBROHidalgo35 min
May 14, 5:46 AM CDTSevere Thunderstorm WarningBROHidalgo, Willacy44 min
May 14, 5:57 AM CDTAreal Flood AdvisoryBROHidalgo63 min
May 14, 6:04 AM CDTSpecial Weather StatementBROStarr41 min
May 14, 6:17 AM CDTSevere Thunderstorm WarningBROStarr43 min
May 14, 6:57 AM CDTSpecial Weather StatementBROStarr48 min
May 14, 7:44 AM CDTSpecial Weather StatementBROBrooks46 min
May 14, 9:43 AM CDTSpecial Weather StatementBROStarr47 min
May 14, 10:58 AM CDTSpecial Weather StatementBROStarr47 min
May 14, 11:48 AM CDTSpecial Weather StatementBROHidalgo42 min
May 14, 12:17 PM CDTSevere Thunderstorm WarningBROHidalgo15 min
May 14, 12:35 PM CDTSpecial Weather StatementBROHidalgo40 min
May 14, 12:55 PM CDTAreal Flood AdvisoryBROHidalgo95 min
May 14, 1:13 PM CDTSpecial Weather StatementBROHidalgo47 min
May 14, 1:29 PM CDTSevere Thunderstorm WarningBROCameron, Hidalgo18 min
May 14, 1:40 PM CDTAreal Flood AdvisoryBROCameron, Hidalgo80 min
May 14, 1:57 PM CDTSpecial Weather StatementBROCameron48 min
May 14, 2:35 PM CDTSpecial Weather StatementBROCameron40 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.